Nebraska, 2014

Flood and Hail in Nebraska, June 6 to 7, 2014

June 6 to 7, 2014 · NWS GID · 12 events in 5 counties and zones

During the mid to late evening hours on this Friday, the northern end of a short bow echo raced across extreme South Central Nebraska. The northern bookend vortex tracked along Highway 136, just north of the Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$1.0 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the mid to late evening hours on this Friday, the northern end of a short bow echo raced across extreme South Central Nebraska. The northern bookend vortex tracked along Highway 136, just north of the Kansas border. The strongest wind gusts and some limited damage were concentrated over Furnas and Harlan counties. Winds were measured at 78 mph just south of Cambridge, with several other gusts estimated at more than 60 mph. As the bookend vortex moved east the severe weather greatly diminished, with only some small branches downed in Campbell in Franklin County. Just prior to the bow echo entering South Central Nebraska, an isolated thunderstorm developed over Howard county just before 7 p.m. CDT. The storm was nearly stationary for its entire life and began weakening around 8 p.m. However, while at its peak intensity, it produced hail up to 1.5 inches in diameter just north of St. Paul.

The bow echo formed over the High Plains of northeastern Colorado, north of the primary polar front that was stationary over the Southern Plains and south of a secondary front dropping through the Northern Plains. The flow aloft was fairly zonal with a weak embedded shortwave trough moving from Wyoming and Utah onto the High Plains by early evening. Late afternoon temperatures were in the lower to middle 80s with dewpoints in the lower 60s. This resulted in MLCAPE between 1000 and 1500 J/kg and 0-6 km shear was around 40 knots. By the time the convective line moved in, temperatures had dropped to around 80 degrees. Undoubtedly, further diurnal cooling limited the severity as the line progressed eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 5:57 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 6, 5:57 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT FRI JUN 6 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 412 PM CDT FRI JUN 6 2014

OBVIOUSLY THE MAIN FOCUS OF THESE NEXT 27 HOURS IS THE SEVERE
THUNDERSTORM THREAT MAINLY CENTERED ON THIS EVENING...BUT COULD
START AS EARLY AS LATE AFTERNOON OR POSSIBLY CONTINUE INTO THE
POST-MIDNIGHT HOURS. EVEN AT THIS CLOSE OF TIME RANGE...CONFIDENCE
IN THE MAGNITUDE OF THE OVERALL THREAT AND SPECIFIC TIMING IS A
BIT IN QUESTION...AS VARIOUS MODELS HAVE VARIOUS IDEAS OF HOW
QUICKLY CONVECTION PUSHES IN AND MOVES OUT...AND WHETHER IT COMES
IN AS VARIOUS SMALLER CLUSTERS...OR POSSIBLY 1 OR 2 LARGER
MESOSCALE CONVECTIVE COMPLEXES (MCS). OF COURSE...THE LATTER
SCENARIO COULD ENHANCE A DAMAGING WIND THREAT BEYOND THE BASELINE
58 MPH...BUT SO MUCH OF THIS IS DEPENDENT ON THE YET-TO-BE SEEN
MESOSCALE EVOLUTION OF MORE ISOLATED SEVERE ACTIVITY ALREADY
ONGOING ALREADY ONGOING IN WESTERN NEB AND TO A LESSER EXTENT
NORTHWEST KS. OTHERWISE BEYOND THE SEVERE THREAT...THE MAIN STORY
FOR SATURDAY WILL BE A MOSTLY DRY AND COOLER DAY...AS WE ENTER A
3-4 DAY STRETCH OF SLIGHTLY COOLER THAN NORMAL DAYS WITH HIGHS
MAINLY IN THE 70S.

STARTING OFF AT 21Z/4PM THIS AFTERNOON...ALL LOCAL EYES ARE TO
THE WEST ON THE ONGOING WESTERN NEB/FAR NORTHEAST CO SEVERE
STORMS...WHICH GRADUALLY SEEM TO BE EXPANDING IN COVERAGE SOMEWHAT
AND POSSIBLY SHOWING SIGNS OF MERGING INTO THE BEGINNING STAGES OF
1 OR MORE STRONG TO SEVERE STORM CLUSTERS THAT ARE EXPECTED TO
PUSH ACROSS MUCH OF THE CWA MAINLY THIS EVENING/TONIGHT. OTHERWISE
SO FAR TODAY LOCALLY...IT/S BEEN WARM/DRY/MOSTLY SUNNY AS A FEW
SHOWERS/WEAK STORMS THAT ALMOST PUSHED INTO THE DAWSON COUNTY AREA
EARLIER THIS AFTERNOON DIDN/T MAKE IT. IN THE MID-UPPER LEVELS...A
PRETTY TYPICAL JUNE PATTERN IS IN PLACE...WITH QUASI-ZONAL FLOW
STREAMING ACROSS THE CENTRAL PLAINS THAT CONTAINS TRANSIENT LOW-
AMPLITUDE SHORTWAVE TROUGHS. THIS CENTRAL CONUS FLOW IS DIRECTED
BETWEEN A LARGE SCALE SUBTROPICAL RIDGE WELL TO THE SOUTH OVER THE
SOUTHERN TX/MEXICO AREA AND AN EXPANSIVE CLOSED LOW PRESSURE
EVIDENT AT 500 MILLIBARS WELL TO THE NORTH CHURNING OVER MANITOBA.
WATER VAPOR SATELLITE IMAGERY AND SHORT TERM MODEL DATA INDICATE
THE NEXT IN A SERIES OF LOW AMPLITUDE WAVES EMERGING INTO THE
EASTERN CO/NEB/KS BORDER AREA...HELPING SPARK THE ONGOING SEVERE
CONVECTION. TURNING TO THE SURFACE...A BROAD FETCH OF
SOUTHEASTERLY BREEZES GENERALLY NO MORE THAN 10-15 MPH SUSTAINED
SPEEDS ARE IN PLACE OVER THE LOCAL AREA...WELL IN ADVANCE OF A
RATHER WELL-DEFINED AND SEASONABLY DECENT COLD FRONT CURRENTLY
POISED NEAR THE NEB/SD BORDER. TEMP-WISE...HIGHS ACROSS MOST OF
THE CWA ARE ON TRACK TO TOP OUT IN THE 84-87 RANGE.

MOVING FORWARD WITH THE FORECAST THROUGH LATE THIS AFTERNOON INTO
TONIGHT...THE VERY BASIC THEME OF POPS STARTING OUT LOW OR NON-
EXISTENT LATE THIS AFTERNOON AND THEN STEADILY INCREASING THIS
EVENING/TONIGHT INTO AS HIGH AS 70-80 PERCENT CHANCES HAS BEEN
MAINTAINED FROM PREVIOUS FORECAST. GAVE A BEST-GUESS AT TRYING TO
PIN POPS INTO 1-3 HOUR RESOLUTION THROUGH TONIGHT...BUT
UNCERTAINTY IN EXACT TIMING REMAINS HIGH AS SOME MODELS ARE
QUICKER THAN OTHERS TO BRING WIDESPREAD CONVECTION IN AND MOVE IT
ACROSS. ADDING AT LEAST SOME CONFIDENCE HOWEVER...BOTH THE 18Z
HRRR AND 12Z 4KM WRF NMM/ARW SOLUTIONS HIGHLIGHT THE GREATEST
THUNDERSTORM CHANCES AND THUS THE SEVERE WEATHER THREAT WITHIN
THE CWA PRIMARILY DURING THE 6PM-2AM TIME FRAME. RIGHT OFF THE
BAT...THE 18Z NAM LOOKS GROSSLY OVERDONE ON ITS QPF DEPICTION
BETWEEN NOW AND 00Z/7PM IN CENTRAL/EASTERN ZONES...AS VISIBLE
SATELLITE SHOWS LITTLE SIGN OF IMMINENT ROBUST VERTICAL GROWTH IN
THESE AREAS. THE LATEST HAZARDOUS WEATHER OUTLOOK (HWO) OUTLINES
OUR LATEST THINKING ON SEVERE TIMING AND THREATS...BUT CANNOT
EMPHASIZE ENOUGH THAT THESE SUMMER-TYPE SPC DAY 1 SLIGHT RISK
SETUPS ARE NOTORIOUS FOR EITHER RESULTING IN GREATER-THAN-EXPECTED
OR LESS-THAN-EXPECTED COVERAGE OF SEVERE WEATHER/RAINFALL...AND
ITS ALSO NOT OUT OF THE QUESTION THAT A DECENT CHUNK OF SEVERE
WEATHER POTENTIAL SPLITS AROUND THE CWA SOMEWHAT TO BOTH THE NORTH
AND SOUTH. IN OTHER WORDS...THERE IS A REASON THAT POPS ARE NO
HIGHER THAN 70-80 PERCENT FOR NOW AND NOT 90-100. SEVERAL
SCENARIOS ARE ON THE TABLE...WITH THE WORST-CASE ONE BEING THE
POSSIBILITY OF AN ORGANIZED MCS/SQUALL LINE PICKING UP STEAM AS IT
MOVES ACROSS AND PRODUCING A 70+ MPH WIND THREAT. HOWEVER...THIS
IS NOT A LIKELY SCENARIO BY ANY MEANS EITHER...AS THE COMBINATION
OF MIXED-LAYER CAPE ONLY AROUND 1000 J/KG AND DEEP LAYER SHEAR
ONLY THE ORDER OF 30 TO POSSIBLY 40KT (HIGHEST IN THE SOUTH) IS
FAIRLY MODEST FOR THIS TIME OF YEAR AND NOT PARTICULARLY
THREATENING. HAIL-WISE...WOULD BE FAIRLY SURPRISED TO SEE MOST
LARGER THAN ROUGHLY PING PONG BALLS...AND THAT WOULD BE MAINLY
EARLIER ON IN WESTERN ZONES. ASSUMING THAT STORM COVERAGE DOES END
UP BEING FAIRLY WIDESPREAD...A GOOD CHUNK OF THE CWA APPEARS TO BE
IN LINE FOR GENERALLY ONE-HALF INCH TO ONE INCH OF RAIN...WITH
LOCALLY HIGHER AMOUNTS AROUND 2 INCHES OR MORE NOT OUT OF THE
QUESTION. ALTHOUGH THERE ARE SLIGHT CONCERNS FOR GENERALLY
BRIEF/MINOR FLOODING...NOT EXPECTING A NOTABLE FLOODING THREAT
ESPECIALLY CONSIDERING THAT ALL BUT THE FAR SOUTHERN CWA HAS NOT
HAD MUCH RAIN NOW FOR 72 HOURS NOW...IF NOT LONGER. ALTHOUGH THE
MAIN SEVERE WEATHER RISK SHOULD LARGELY BE ENDING WITHIN A FEW
HOURS AFTER MIDNIGHT...THUNDERSTORM CHANCES CONTINUE THROUGH THE
NIGHT AS THE MAIN SURFACE COLD FRONT GRADUALLY SLIDES INTO THE CWA
LATE...TURNING WINDS AROUND TO THE NORTH-NORTHEAST (IF THEY
HAVEN/T ALREADY BEEN TURNED THAT DIRECTION BY CONVECTIVE OUTFLOW).
MADE LITTLE CHANGE TO OVERNIGHT LOW TEMPS...WITH MOST AREAS AIMED
INTO THE 57-63 RANGE. THE COMBINATION OF CONVECTION AND THE
INVADING FRONT IS EXPECTED TO LARGELY KEEP ANY FOG CONCERNS AT BAY
AND HAVE KEPT OUT OF THE OFFICIAL FORECAST...BUT IF RAIN ENDS
EARLY ENOUGH AND WINDS TEMPORARILY BECOME VERY LIGHT AHEAD OF THE
COLD FRONT AT LEAST LIGHT FOG CANNOT BE RULED OUT.

TURNING TO THE SATURDAY DAYTIME HOURS...THE MAIN THING IS THAT
SEVERE THUNDERSTORMS SHOULD NOT BE AN ISSUE...ALTHOUGH AT LEAST
ISOLATED TO SCATTERED...LINGERING SHOWERS AND NON-SEVERE STORMS
WILL BE POSSIBLE ALMOST ANYWHERE DURING THE MORNING HOURS AS
INSTABILITY CONTINUES TO SLOWLY WANE FROM NORTH-TO-SOUTH AS THE
SURFACE COLD FRONT MAKES ITS MAIN PUSH THROUGH IN TANDEM WITH
ADDITIONAL SUBTLE MID LEVEL SHORTWAVE ENERGY. COULD EVEN SEE SOME
LIGHT DRIZZLE ESPECIALLY IN NORTHERN ZONES IN THE MORNING IF A
WIDESPREAD LOW STRATUS DECK MATERIALIZES...BUT HAVE KEPT THIS OUT
OF THE FORECAST IN FAVOR OF SHOWER/STORM CHANCES. EVEN IN THE
MORNING...ONLY HAVE POPS IN THE 20-40 RANGE (LESS THAN LIKELY). BY
THE AFTERNOON HOURS...MOST MODELS HAVE A FAIRLY STRONG SIGNAL FOR
DRY WEATHER IN THE WAKE OF THE SURFACE COLD FRONT PASSAGE AND
BEHIND THE MAIN PUSH OF MID LEVEL ENERGY...ESPECIALLY THE 12Z 4KM
WRF RUNS...AND THUS HAVE TRIMMED EVEN SLIGHT POPS FROM ALL AREAS
EXCEPT FOR PORTIONS OF KS ZONES. WIND-WISE...AT LEAST A MARGINALLY
BREEZY DRY IS EXPECTED BEHIND THE FRONT WITH SUSTAINED NORTHERLY
SPEEDS GENERALLY AROUND 15 TO POSSIBLY 20 MPH...AND GUSTS UP TO
AROUND 25 MPH. TEMP-WISE...ALTHOUGH CONFIDENCE IS HIGH IN A
ROUGHLY 10-15 DEGREE COOLER DAY TOMORROW...SOME PLACES COULD EVEN
END UP EVEN COOLER THAN THIS DEPENDING ON HOW STUBBORN AND LONG-
LASTING A POTENTIAL DECK OF LOW CLOUDS COULD BE...WHICH IS A TOUGH
CALL AS SKY COVER SATURDAY SHOULD AVERAGE SOMEWHERE BETWEEN PARTLY
AND MOSTLY CLOUDY FOR THE DAY AS A WHOLE. HIGHS WERE ACTUALLY
NUDGED UPWARD VERY SLIGHTLY FROM PREVIOUS FORECAST...BUT STILL
ONLY CALLING FOR A RANGE FROM MAINLY LOW 70S NORTHWEST TO UPPER
70S SOUTHEAST. FAR NORTHERN PLACES SUCH AS ORD STAND THE BEST
CHANCE OF ONLY REACHING THE UPPER 60S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 400 PM CDT FRI JUN 6 2014

SATURDAY NIGHT THROUGH FRIDAY.  FOCUS DURING THE
EXTENDED PERIODS ARE ON GOOD CHANCES FOR RAIN AND COOLER TEMPS
SUNDAY/MONDAY.

SATURDAY NIGHT...THE COOL FRONTAL BOUNDARY WILL HAVE PUSHED WELL
SOUTH OF OUR CWA WITH COOLER...DRIER AIR SETTLING IN BEHIND THE
FRONT AS HIGH PRESSURE BUILDS SOUTHEASTWARD.  THE DRY PERIOD WILL BE
SHORTLIVED HOWEVER AS ANOTHER UPSTREAM SHORTWAVE TROUGH TRANSLATES
SOUTHEASTWARD FM THE ROCKIES.  THIS NEXT WAVE COMBINED WITH UPSLOPE
FLOW ALONG THE HIGH PLAINS WILL BE THE FOCUS FOR ANOTHER ROUND OF
CONVECTIVE INITIATION ON SUNDAY.  AS THE WAVE MOVES ONTO THE CENTRAL
PLAINS ON SUNDAY...PCPN IS EXPECTED TO SPREAD EAST AND ENHANCE...
BECOMING RATHER WIDESPREAD SUNDAY NIGHT AS THE UPPER LOW IS PROGGED
BY MODELS TO CLOSE OFF ACROSS KANSAS ON MONDAY.  INSTABILITY IS
RATHER WEAK WITH THIS LATE WEEKEND SYSTEM...BUT IT IS NOT ZERO
EITHER AND HAVE WENT WITH SOME LIKELY POPS SUNDAY NIGHT/EARLY MONDAY
WITH ONLY AN ISOLATED THUNDER MENTION.  DEPENDING ON THE PROGRESSION
OF THE UPPER LOW...RAIN SHOWERS COULD LINGER FOR A GOOD PORTION OF
THE DAY ON MONDAY...ESPECIALLY FOR OUR SOUTHEAST COUNTIES.
PRECIPITABLE WATER VALUES AVERAGE AROUND ONE INCH OR SO AND
WIDESPREAD...DECENT RAINFALL MAY MATERIALIZE FOR MUCH OF OUR AREA
DURING THIS TIME FRAME.

THE UPPER LOW PRESSURE SYSTEM WILL GRADUALLY SHIFT SOUTHEASTWARD
WITH PCPN WINDING DOWN AND COMING TO AN END NW/SE MONDAY NIGHT.  IN
THE COOLER AIRMASS AND EXPECTED WETTER REGIME...TEMPS WILL BE
NOTICEABLY COOLER WITH HIGHS CLOSE TO THE 70F MARK AND LOWS IN THE
50S.

HEIGHTS RISE BEHIND THE DEPARTING SYSTEM HEADING INTO TUESDAY AND
WARMER AIR WILL SPREAD EASTWARD ONTO THE PLAINS.  TEMPS WILL TREND
BACK UP CLOSER TO SEASONAL NORMALS AROUND 80F FOR THE MIDDLE TO
LATTER PART OF THE WORKWEEK.  CHCS FOR TSTMS RETURN WED/THURS AS
ANOTHER COLD FRONT AND UPPER WAVE CROSS THE PLAINS STATES. GOOD
INSTABILITY IS PROGGED ALONG/AHEAD OF THIS FRONT NEXT WEEK AND WILL
NEED TO MONITOR FOR SEVERE WX POTENTIAL. HAVE LEFT FRIDAY DRY BUT
TIMING OF WAVES AND FRONTAL POSITIONS WILL NEED TO BE MONITORED FOR
THE LATTER PART OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z KGRI TAF THROUGH 00Z SATURDAY EVENING)
ISSUED AT 650 PM CDT FRI JUN 6 2014

CONFIDENCE IS LOW REGARDING CEILINGS AND WIND AS A RESULT OF
POTENTIAL THUNDERSTORMS MAKING THEIR WAY EAST TONIGHT. TIMING OF
THUNDERSTORMS...IF ANY MAKE IT...WILL BE TRICKY AS WELL. THERE IS
AN OUTSIDE CHANCE OF SOME SEVERE WIND GUSTS AND LARGE HAIL...BUT
CHANCES DWINDLE AS STORMS TRAVEL EAST. IF A COMPLEX OF STORMS
DEVELOP...THEN WIND COULD BE MORE OF AN ISSUE...BUT
AGAIN...CONFIDENCE IS NOT VERY HIGH WITH THIS FORECAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...FAY
AVIATION...HEINLEIN
Hazardous weather outlook, Jun 6, 1:28 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT FRI JUN 6 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
228 PM CDT FRI JUN 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS THE AFTERNOON WEARS ON...AT LEAST LIMITED THUNDERSTORM
DEVELOPMENT COULD OCCUR WITHIN WESTERN PORTIONS OF THE OUTLOOK
AREA...MAINLY WEST OF A LINE FROM ORD...TO KEARNEY NEBRASKA...TO
PLAINVILLE KANSAS. FROM EARLY THIS EVENING AND INTO THE OVERNIGHT
HOURS...THUNDERSTORM CHANCES WILL STEADILY INCREASE ACROSS THE
ENTIRE OUTLOOK AREA FROM WEST TO EAST...AS ONE OR MORE CLUSTERS OF
STORMS ARE EXPECTED TO TRACK THROUGH. ALTHOUGH THE DETAILS OF
THUNDERSTORM TIMING AND INTENSITY ARE STILL SOMEWHAT
UNCLEAR...THERE WILL BE A THREAT FOR SEVERE STORMS WITHIN THE
MAJORITY OF THE OUTLOOK AREA...ESPECIALLY BETWEEN THE HOURS OF 6
PM AND 2 AM. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS UP TO
AROUND 60 MPH AND HAIL UP TO AROUND THE SIZE OF PING PONG BALLS.
HOWEVER...IF STORMS HAPPEN TO ORGANIZE INTO A LARGE...EASTWARD-
MOVING COMPLEX...THERE COULD BE A THREAT FOR MORE WIDESPREAD
DAMAGING WINDS UP TO AROUND 70 MPH. IN ADDITION...SOME PLACES
COULD RECEIVE RAINFALL OF GENERALLY 1 TO 2 INCHES IN A SHORT
TIME...WHICH MIGHT RESULT IN MINOR FLOODING ISSUES ESPECIALLY IN
THOSE AREAS THAT RECEIVED SEVERAL INCHES OF RAIN EARLIER THIS
WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ALTHOUGH NO SEVERE WEATHER IS EXPECTED SATURDAY...THERE REMAINS
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA DURING THE MORNING...WITH ANY AFTERNOON CHANCES THEN
CONFINED TO PORTIONS OF NORTH CENTRAL KANSAS.

THEREAFTER...THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS
SUNDAY INTO MONDAY...AND AGAIN WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT SOME POINT LATE THIS
AFTERNOON INTO TONIGHT...ESPECIALLY WITHIN WESTERN AND CENTRAL
PORTIONS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Jun 6, 6:23 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT FRI JUN 6 2014

NEZ041-046-047-070100-
NANCE NE-SHERMAN NE-HOWARD NE-
723 PM CDT FRI JUN 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOWARD...WESTERN NANCE AND
EASTERN SHERMAN COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. PAUL...OR 22 MILES NORTH OF GRAND ISLAND...MOVING NORTH AT 15
MPH. ANOTHER STRONG STORM JUST NORTH OF ROCKVILLE WILL CONTINUE MOVING
NORTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. PAUL...DANNEBROG...ELBA...ASHTON...FARWELL...ROCKVILLE...
COTESFIELD...CUSHING AND SHERMAN RESERVOIR DAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4113 9839 4110 9898 4139 9889 4139 9829
TIME...MOT...LOC 0021Z 191DEG 12KT 4123 9849

HEINLEIN

The radar

The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 heavy rain, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 6, 7:14 PM CST
Where
Furnas County, 4.35 mi NW of Wilsonville
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.170, -100.170

A thunderstorm wind gust of 68 mph was recorded 8 miles south of Cambridge.

Thunderstorm Wind, Furnas

When
June 6, 7:28 PM CST
Where
Furnas County, Cambridge
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
40.280, -100.170

Large tree branches of at least 4 inches in diameter were down, due to severe thunderstorm wind gusts.

Thunderstorm Wind, Furnas

When
June 6, 7:29 PM CST
Where
Furnas County, 4.84 mi S of Cambridge
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.210, -100.170

A thunderstorm wind gust of 78 mph was recorded. No hail and heavy rain was occurring at the time of the recorded wind gust.

Thunderstorm Wind, Furnas

When
June 6, 7:35 PM CST to 7:50 PM CST
Where
Furnas County, Hendley
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
40.130, -99.970

Sustained winds of near 50 mph, gusting to 60-65 mph were ongoing. These gusts up to 65 mph were occurring since 835 pm CDT.

Thunderstorm Wind, Furnas

When
June 6, 7:50 PM CST
Where
Furnas County, 2.73 mi WSW of Beaver City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.140, -99.880

Sustained winds were near 50 mph with gusts to 60 mph. Heavy rainfall was also occurring.

Thunderstorm Wind, Furnas

When
June 6, 7:59 PM CST
Where
Furnas County, 0.69 mi N of Arapahoe
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.310, -99.900

Thunderstorm wind gusts of 60 mph were reported in Arapahoe. Pea size hail and lightning were also occurring.

Hail, Howard

When
June 6, 8:04 PM CST
Where
Howard County, 2.94 mi NNE of St Paul
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
41.260, -98.451

Law enforcement reported ping pong size hail 3 miles north of St. Paul on Highway 281.

Heavy Rain, Furnas

When
June 6, 8:28 PM CST
Where
Furnas County, 0.71 mi NE of Holbrook
Reported by
Trained Spotter
Coordinates
40.307, -100.010

Water was on Highway 6/34 in Holbrook.

Flood, Furnas

When
June 6, 8:30 PM CST to June 7, 4:30 AM CST
Where
Furnas County, 3.45 mi N of Arapahoe to 3.4 mi N of Arapahoe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.350, -99.900

Water was running across Highway 283, near the Gosper County line.

Heavy Rain, Webster

When
June 6, 8:30 PM CST to June 7, 5:00 AM CST
Where
Webster County, 0.87 mi SE of Red Cloud
Reported by
Public
Coordinates
40.090, -98.520

A rainfall total of 4.0 inches occurred in Red Cloud.

Thunderstorm Wind, Harlan

When
June 6, 9:02 PM CST
Where
Harlan County, 0.53 mi W of Alma
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.100, -99.360

Thunderstorm wind gusts were estimated to be 60 to 70 mph in Alma, along with very heavy rain.

Thunderstorm Wind, Franklin

When
June 6, 11:00 PM CST
Where
Franklin County, Campbell
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.300, -98.730

Thunderstorm wind gusts blew down tree branches estimated to be 2 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521024, 520160, 521025, 520145, 520148, 520146, 520143, 520153, 516445, 520161, 520154, 520156.